PuSH - Publikationsserver des Helmholtz Zentrums München

NBAS mutations cause acute liver failure: When acetaminophen is not a culprit.
Ital. J. Pediatr. 43:88 (2017)
Background: Pediatric acute-liver-failure due to acetaminophen (APAP) administration at therapeutic dosage is rare, while viral infections and metabolic defects are the prevalent causes. Yet, as acetaminophen is routinely used in febrile illnesses, it may be mistakenly held responsible for the acute liver damage. Case presentation: An 11 month old boy had been on acetaminophen for 10 days (total dose 720 mg = 72 mg/kg) when he developed acute-liver-failure with encephalopathy. As he rapidly improved on N-acetylcysteine (NAC) infusion, it was concluded that chronic acetaminophen administration in an infant had lead to acute-liver-failure even at therapeutic doses, that N-acetylcysteine infusion had been life-saving and should be immediately started in similar circumstances. The child, however, had two further episodes of acute liver damage over a 34-month period, without having been given acetaminophen, as the parents carefully avoided using it. His clinical, laboratory and radiological findings between the acute episodes were unremarkable. His features and skeletal surveys were not suggestive of a syndromic condition. He then went on to suffer another episode of acute-liver-failure with multi-organ failure, necessitating an urgent liver transplant. All efforts to come to a diagnosis for the causes of his recurrent episodes of liver failure had been unsuccessful, until a biallelic mutation in the NBAS gene was reported to be associated with recurrent acute-liver-failure in children. The boy's DNA analysis revealed compound heterozygous pathogenic mutations in the NBAS gene. Liver failure episodes in these patients are triggered and worsened by fever, most likely due to thermal susceptibility of hepatocytes, hence APAP, rather than being a culprit, is part of the supportive treatment. Conclusions: We suggest that, in acute-liver-failure with a history of acetaminophen exposure at therapeutic dosage, clinicians should not be contented with administering NAC, but should consider an alternative etiology, above all if the episodes are recurrent, and actively start supportive and antipyretic treatment while seeking the advice of a specialist unit.
Altmetric
Weitere Metriken?
Zusatzinfos bearbeiten [➜Einloggen]
Publikationstyp Artikel: Journalartikel
Dokumenttyp Wissenschaftlicher Artikel
Schlagwörter Acetaminophen Toxicity ; Acute Liver Failure ; Liver Transplantation ; N-acetylcysteine ; Nbas Mutation; Intravenous N-acetylcysteine; Transplant-free Survival; Children; Deficiency; Management; Diagnosis; Toxicity; Efficacy; Disease; Injury
ISSN (print) / ISBN 1720-8424
e-ISSN 0390-671X
Zeitschrift The Italian journal of pediatrics
Quellenangaben Band: 43, Heft: 1, Seiten: , Artikelnummer: 88 Supplement: ,
Verlag Pacini Editore
Verlagsort Pisa
Begutachtungsstatus peer-reviewed